Texas, 2004

Hail and Damaging Wind in Texas, June 1, 2004

June 1, 2004 · NWS SJT · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$905,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 1, 1:15 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 1:15 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
215 PM CDT TUE JUN 1 2004

.DISCUSSION...
QUITE A HETEROGENEOUS AIRMASS OVER WEST CENTRAL TX AT MID AFTERNOON.
DRY DESERT AIR HAD EDGED INTO THE WESTERN COUNTIES...WITH TEMPS
SLIGHTLY ABOVE 100 AND DEWPOINTS AS LOW AS THE 20S NORTHWEST OF SAN
ANGELO. OVER THE EASTERN HEARTLAND...A MODIFIED TROPICAL MARITIME
AIRMASS WAS IN PLACE...WITH TEMPS IN THE UPPER 90S AND DEWPOINTS IN
THE LOWER 70S. LOW LEVEL WINDS HAD BACKED NORTH OF INTERSTATE
20...IN RESPONSE TO A WEAK SURFACE LOW WEST OF BIG SPRING. THIS
SHOULD KEEP LOW LEVEL MOISTURE IN PLACE OVER THE EASTERN AND
NORTHERN BIG COUNTRY THROUGH THE REMAINDER OF THE AFTERNOON. WILL
HAVE TO WATCH THE EASTERN BIG COUNTRY AND HEARTLAND CLOSELY FOR
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING.

UNUSUALLY DRY AIRMASS OVER THE CENTRAL AND WESTERN FORECAST AREA
WILL FINALLY RETREAT WEST OF THE AREA TONIGHT. FORECAST ATTENTION
WILL SHIFT TOWARD A STRENGTHENING SURFACE FRONT/WIND SHIFT LINE NEAR
INTERSTATE 20 WEDNESDAY AFTERNOON. 12Z MESOETA PROGGED BOUNDARY LAYER
CAPE TO NEAR 3500 J/KG NEAR AND TO THE NORTH OF THE SURFACE FRONT BY
LATE WEDNESDAY AFTERNOON. EXPECT CAP TO WEAKENED CONSIDERABLY...WITH
THE APPROACH OF A WEAK MID LEVEL SHORTWAVE TROF EMBEDDED IN NORTHWEST
FLOW ALOFT. ETA AND AVN SHOWING A GOOD DEAL OF CONVECTIVE FEEDBACK BY
LATE EVENING AND MAY BE OVERDONE ON QPF. NONETHELESS...MAV GUIDANCE
MID TO HIGH CHANCE POPS APPEAR REASONABLE...GIVEN PROXIMITY TO THE
850 MB FRONT WEDNESDAY EVENING.

THURSDAY/S RAIN CHANCES MAY DEPEND A GREAT DEAL ON WEDNESDAY NIGHT/S
CONVECTION AND ASSOCIATED OUTFLOW BOUNDARY. MESOETA PROGS BOUNDARY
LAYER CAPE OF 1500-2000 J/KG WITH ZERO CINH OVER THE CONCHO VALLEY
LATE THURSDAY AFTERNOON. WILL MAINTAIN A 20 POP FROM SAN ANGELO NORTH
AND EAST. AS SAID...MUCH WILL DEPEND ON THE POSITION OF OUTFLOW
BOUNDARIES FROM THE NIGHT BEFORE.

DRY AND SEASONAL WEATHER IS FORECAST THROUGH THE END OF THE WEEK...
WITH RIDGING ALOFT. GFS CONTINUES TO DROP A COLD FRONT INTO THE
SOUTHERN PLAINS SUNDAY MORNING...BUT STALLS THE FEATURE TO THE
NORTH OF THE BIG COUNTRY. SOME MIDLEVEL TROPICAL MOISTURE CONNECTION
HINTED AT BY MIDWEEK...WITH A SLIGHT CHANCE OF THUNDERSTORMS
JUST BEYOND DAY 7 OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     73  95  69  91 /  10  20  40  20
SAN ANGELO  73 101  72  94 /  10  10  20  10
JUNCTION    72 100  71  89 /   0  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Jun 1, 1:22 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT TUE JUN 1 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-021921-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
222 PM CDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM THROCKMORTON TO MASON. A
DRYLINE AND OLD OUTFLOW BOUNDARY FROM THUNDERSTORMS LAST EVENING WILL
CAUSE THUNDERSTORMS TO DEVELOP BETWEEN 2 AND 3 PM. THE THREATS
CONTINUE TO BE FROM LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT ALONG AND NORTH OF A LINE FROM MERTZON TO ELDORADO
TO JUNTION WEDENSDAY AFTERNOON AND EVENING. DUE TO THE WARM
TEMPERATURES AND HIGH LIFTED CONDENSATION LEVELS THE MAIN THREATS
WILL CONTINUE TO DAMAGING WINDS AND LARGE HAIL...IN THAT ORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING
EAST OF A HASKELL TO BRADY AND COLEMAN LINE.

SPOTTER ACTIVATION MAY BE NEEDED AGAIN TOMORROW AFTERNOON AND EVENING
NORTHEAST OF THE EDWARDS PLATEAU.

27/BRAZZELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
June 1, 2:35 PM CST
Where
Brown County, 8 mi N of Brownwood
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -98.983

Damage to car windows reported as a result of golf ball size hail.

Hail, Brown

When
June 1, 3:14 PM CST
Where
Brown County, 1 mi E of Blanket
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.817, -98.767

Thunderstorm Wind, San Saba

When
June 1, 4:58 PM CST to 5:20 PM CST
Where
San Saba County, Countywide
Measured
70 kt (80 mph) estimated gust
Property damage
$900,000
Reported by
LAW ENFORCEMENT
Coordinates
31.167, -98.817

Severe thunderstorms brought strong winds to San Saba county resulting in widespread wind damage across much of the county. Tree and power lines were reported down across the county with the worst damage reported in the northern portions of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406847, 5406936, 5406937.